Advice for healthcare professionals:
- exacerbation of rosacea symptoms occurred in up to 16% of patients treated with brimonidine gel in clinical studies; in most cases, erythema and flushing resolve after stopping treatment
- initiate treatment with a small amount of gel (less than the maximum dose) for at least 1 week and increase the dose gradually, based on tolerability and response to treatment
- advise patients carefully on how to apply the gel and on the importance of not exceeding the maximum daily dose (which is 1 g of gel in total weight, approximately 5 pea-sized amounts)
- advise patients to stop treatment and consult a doctor if their symptoms worsen during treatment (increased redness or burning)
Brimonidine (Mirvaso) is a topical gel indicated for the symptomatic treatment of facial erythema of rosacea in adults.
Risk of symptom exacerbation
Symptom exacerbation has been reported very commonly in patients treated with brimonidine gel, including cases of a rebound effect after the therapeutic effect wears off (approximately 8–12 hours after application) and cases in which exacerbation of symptoms (particularly erythema and flushing) occurred during treatment soon after it was applied.
Across all clinical studies, 16% of patients who were receiving brimonidine gel had symptom exacerbation. Most patients recovered on stopping treatment. The potential mechanism is currently unknown.
New prescribing advice
Following an EU-wide review, prescribing advice has been updated. Patients should start treatment with a small amount of gel (less than the maximum dose) for at least 1 week and increase the dose gradually, based on tolerability and response to treatment. This will help enable patients to find the best balance between therapeutic and adverse effects.
Before prescribing, healthcare professionals should carefully advise patients on how to apply the gel and build up the dose gradually. They should be informed not to exceed the maximum daily dose (1 g of gel in total weight, approximately 5 pea-sized amounts). Patients should be warned to stop treatment and see their doctor if worsening of rosacea symptoms occurs.
Article citation: Drug Safety Update volume 10 issue 4, November 2016: 1.
Published 8 November 2016